High-dosage blood thinners may harm critically ill Covid-19 patients, health department warns

The department of health has issued a warning against the use of high-dosage blood thinners to treat critically ill Covid-19 patients. Stock photo.
The department of health has issued a warning against the use of high-dosage blood thinners to treat critically ill Covid-19 patients. Stock photo.
Image: 123RF/Luis Carceller

The health department on Tuesday issued a warning against the treatment of critically ill Covid-19 patients using high-dosage blood thinners.

The department cited evidence from a large randomised controlled clinical trial which was a collaborative effort between three international groups. It revealed that high-dose, compared to low-dose blood thinners, did not help critically ill ICU patients.

The clinical trial design is strong and the National Essential Medicines List subcommittee on Covid-19 recommends against the use of high-dose blood thinners in critically ill patients with Covid-19.

“Patients with severe Covid-19 symptoms may develop extensive blood clotting, which can cause serious health problems and death. For this reason, many guidelines have recommended the use of blood thinners (usually low-molecular-weight heparin) for hospitalised patients with Covid-19,” said the department.

According to a report by the US National Institutes of Health (NIH), the clinical trial has been halted for critically ill Covid-19 patients in intensive care   but is continuing for moderately ill patients.

“Informed by the deliberations of these oversight boards, all the trial sites have paused enrolment of the most critically ill hospitalised patients with Covid-19. Potential for harm in this subgroup could not be excluded,” read the report.

“Increased bleeding is a known complication of full-dose anticoagulation. The trials are working urgently to undertake additional analyses which will be made available as soon as possible.”

The NIH says the trial was launched after clinicians observed that Covid-19 patients, including ones who died, formed blood clots throughout their bodies. This unusual clotting can result in a number of health complications including stroke, heart attack and lung failure.


Would you like to comment on this article or view other readers' comments? Register (it’s quick and free) or sign in now.

Speech Bubbles

Please read our Comment Policy before commenting.